• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Remicade/Infliximab Has anyone else experienced skin problems?

Hi, I'm completely new to these forums and am glad to have found this resource. I was diagnosed with Crohns after many years of false diagnosis (IBS, anxiety etc) but basically have had Crohns since I was in my early twenties. I am now 51.

Missing out a lot of grief I'm rushing on to the part where I had to be given Infliximab (Remicade). This was enormously useful but over time I have developed many small but persistent problems with my skin. My eyes, ears and nose all seem to get dry and the skin breaks sometimes. I get eye infections, ear infections. Dry skin occurs elsewhere but most of my grief is around my head. Most alarmingly I sometimes get red and inflamed skin that puffs up across my face and or hand and this has to be treated with antibiotics. Have others experienced such particular skin problems whilst on Remicade? There is one complication I should mention in that we own a pet dog and I sometimes wonder if he could be the cause? I'd love to know what others have experienced.
 

David

Co-Founder
Staff member
Greetings and welcome to the community. I'm glad you found your way here. That's terrible that you were improperly diagnosed for so long. I can't imagine how hard that must have been.

Due to the nature of your first post here, I have copied it to our Remicade forum which is under our Treatment section. You can find the copied thread here. Hopefully you'll get additional insight from others in that forum. I'd also suggest searching through the threads there to see what you can find.

Again, welcome to the community.
 

Angrybird

Moderator
Hello and welcome to the forum.

I did also get a problem with my skin with red marks after several months of being on this med but these were not dry or get inflamed. Is your doc aware of this at all? When you get the infusions are you given anything before hand to avoid having a reaction to the med?

AB
xx
 
Thanks indeed for the welcomes! The specialist doctors are aware of these skin problems and did deliberate about whether or not to continue with Remicade. They decided on balance to continue but to send me to a dermitologist for advice. That appointment could take months to happen.

My own pet theory is that I didn't have any real skin complaints before we bought our dog but that maybe, due to my lower immunity, I am vulnerable to bacteria from the animal, in a way that the rest of my family isn't. None of the cortisone or anti-fungal creams that family doctors tend to prescribe has any positive effect. Even as I write this, and this really amuses my two sons...My nose has gone bright red and sore. Just the latest little humiliation in my war with skin dysfunction!
 
slightly different with me, but when i was on remicade my face got very badly sunburnt.. in Wales... after being outside for 20 minutes between 3 and half past 3 on a july day. I dont know how familiar you are with wales but the last really sunny summer we had was possibly in the 1940's lol
 
Yes Gemarie,

I'm quite familiar with Wales.... and with what you're talking about. :sun:

These rednesses that flare up on my face, fingers, nose or ears are made much worse by exposure to the sun. In fact I can think of a couple of times when daylight would seem to have caused them. In fact these episodes are like sunburn in other respects, my skin goes red and hot and painful and later on as it subsides the top layer of skin often peels, just like sunburn. It's as if photosensitivity is part of the problem. But when it's been really bad I have had to take antibiotics to shift the thing. It is complex because I get other types of skin malfunction, such as cracking (and staying cracked), which isn't usually red, just terribly dry.

I haven't been to an allergist yet. My local doctor always seem to sniff at the idea that my dog could be part of the unhappy equation, but then the same doctor seemed to be completely unaware that Crohn's of the Ileum would likely cause vitamin B12 deficiency. Even when the result of 89 came back he didn't prescribe B12 injections (he prescribed tablets, which I couldn't absorb). I believe a lot of doctors think a level of 500 or so is healthy?. Finally I did notice an improvement in my skin during the initial group of B12 injections but it is hard to know if there is a direct connection. Follow up on the B12 has been non-existent and I am guessing that my levels have dropped low again now. Maybe I'll change my GP. (It was a different doctor on duty in any case who noticed my B12 level of 89 on her computer screen and immediately insisted on injections).
 
Your doctor does not sound very knowledgable about crohn's if he was not aware of the B-12 connection of the ileum. I think I would find someone that at least knows the basics.

I have had a skin problem since stopping Imuran. I am speculating that the immune system lowering effect allowed this fungus to establish itself and now when I am not taking it, the immune system is battling with it causing redness around my nose.

It was diagnosed as Seborria, which is caused by a fungus. Other than putting coconut oil on it, I really have not seriously tried to get rid of it.

These skin problems seem to be common with any of the medications that lower the immune response. Not sure what the answer is for them yet.

Dan
 
Thanks for this. Actually my doctor says he did a special study of crohn's disease whilst training. I think he's just blase and careless. I agree, it's time to change

Your Seborria experience is interesting. Today I received notice of my appointment with a dermatologist. Maybe I'll learn something now.
 
Top